Iowa, 2010

Funnel Cloud in Iowa, July 7, 2010

July 7, 2010 · NWS OAX · 1 event in 1 county or zone

Showers that developed on a weak boundary in east central Nebraska and western Iowa produced a few funnel reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Showers that developed on a weak boundary in east central Nebraska and western Iowa produced a few funnel reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 7, 2:16 AM CST, 10 hours 59 minutes earlier.

Area forecast discussion, Jul 7, 2:16 AM CST, 10 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
316 AM CDT WED JUL 7 2010

.DISCUSSION...
COLD FRONT IS APPROACHING THE CWA THIS MORNING...BUT PRECIP IS
CERTAINLY DRAGGING ITS FEET. SUBJECTIVE 00Z UPPER AIR ANALYSIS
INDICATES DOUBLE-BARRELED UPPER LOW CENTERED IN NRN CANADA AND IN
NRN MB...WITH TROUGH EXTENDING THROUGH MT/ID/NRN CA. WEAK
SHORTWAVE WAS ALSO EVIDENT IN IA/NRN MO EXTENDING SWWD THROUGH OK.
ANOMALOUS UPPER HIGH WAS CENTERED AROUND WV. POCKETS OF DEEPER
MOISTURE WERE IN PLACE ON THE WRN SIDE OF THE UPPER HIGH ACROSS
THE WRN GREAT LAKES TO THE MID-MS RIVER VALLEY...AND FROM TX NWD
THROUGH THE CNTRL PLAINS. ABRUPT 850MB TEMPERATURE DROP WAS NOTED
BEHIND THE COLD FRONT EXTENDING FROM MB THROUGH CENTRAL SD AND
INTO CO...WITH 9C AT KRAP AND 22C AT KLBF. STEEPER LAPSE RATES
WERE MOVING OUT OF THE SWRN STATES INTO THE HIGH PLAINS...WITH
700-500MB TEMP DIFFERENCE OF 20C+ EXTENDING INTO WRN NEB/WRN
KS...WHICH HAS ALLOWED MORE WIDESPREAD TSRA COVERAGE THROUGH THE
EVENING/OVERNIGHT HOURS. CONVECTIVELY ENHANCED COLD FRONT AT 07Z
EXTENDED FROM NEAR KFSD TO KBVN TO KHLC...THOUGH TRUE SYNOPTIC
FRONT LIKELY LAGS THE WIND SHIFT SOMEWHAT. IN WAKE OF THE
FRONT...TEMPS IN WRN NEB/WRN SD HAVE DROPPED AT LEAST INTO THE
50S. MAIN PRECIP SHIELD AT 07Z WAS WEST OF THE CWA...THOUGH
ISOLATED TSRA WERE DEVELOPING NEAR THE CWA ALONG/JUST BEHIND THE
OUTFLOW AHEAD OF THE MAIN PRECIP.

MAIN FORECAST CONCERN IS EVOLUTION OF RAIN/THUNDER THROUGH THURSDAY
ASSOCIATED WITH COLD FRONTAL PASSAGE.  SHRA/TSRA THIS MORNING HAS
EVOLVED INTO TWO MAIN SEGMENTS...A FASTER-MOVING NORTHERN COMPLEX
MOVING FROM ERN SD INTO MN AND A SLOWER-MOVING SOUTHERN COMPLEX
TRUDGING ACROSS WRN/CNTRL NEB.  ISOLATED TSRA HAVE ALSO POPPED UP
NEAR KYKN AND ACROSS CNTRL NEB/CNTRL KS.  EXPECT ACTIVITY TO
CONTINUE TO GROW UPSCALE TONIGHT AND CONTINUE TO MOVE EWD...WITH
FASTER MOTION INTO NERN NEB AND SLOWER PROGRESS INTO SRN CWA.
CONVECTION IS MOVING NORTH-NORTHEASTWARD AHEAD OF SLOW-MOVING
FRONT...CONTRIBUTING TO THE SLOW EASTWARD PROGRESS. HAVE PLAYED
DOWN POPS IN THE SERN CWA THIS MRNG...THINKING THAT AREA MIGHT
ACTUALLY REMAIN DRY FOR SEVERAL HOURS INTO THE DAY. DO EXPECT RAIN
WILL EVENTUALLY WORK INTO THE ENTIRE CWA THROUGH THE DAY...BUT
CONFIDENCE REMAINS LOW ON WHEN AND HOW LONG ANY GIVEN LOCATION
WILL EXPERIENCE RAINFALL. AS A RESULT...POPS ARE LOWER THAN
USUALLY WOULD ASSIGN FOR A FIRST PERIOD EVENT WITH RAIN ALREADY ON
THE SCOPE...EVEN WITH FAIR CONFIDENCE THAT ENTIRE CWA WILL RECEIVE
MEASURABLE RAIN DURING THE EVENT. DID ADD HEAVY RAIN WORDING TO
THE ISO TSRA MENTION THIS AFTERNOON...WHEN CONFIDENCE FOR PRECIP
TO BE IN THE CWA IS HIGHER...AS ANY EMBEDDED TSRA WILL BE ABLE TO
PRODUCE LOCALLY HEAVY RAINFALLS. AMONG UNCERTAINTIES WITH THIS
EVENT IS THE AMOUNT OF RAIN AT ANY GIVEN LOCATION...BUT COULD SEE
A HALF INCH TO AN INCH WITH HIGHER AMOUNTS ANYWHERE THAT TSRA CAN
TRAIN.

COOLER/DRIER AIRMASS BEHIND THE FRONT SHOULD BEGIN TO PUSH IN LATER
THIS EVENING AND THROUGH TONIGHT.  HAVE COOLED MINS AND CLEARED
PRECIP MORE QUICKLY TONIGHT...WITH A SCHC LINGERING INTO THURS IN
THE SRNMOST CWA AS PRECIP LINGERS ALONG THE SLOW-MOVING FRONT.
MODELS INDICATE COLD PUSH WILL DAMPEN WEDNESDAY NIGHT/THURSDAY AS
850MB FRONT WASHES OUT ACROSS THE CNTRL PLAINS...BUT FRONTAL
PASSAGE WILL STILL DROP TEMPS/DEWPOINTS A FEW DEGREES. KEPT TEMPS
IN THE LOWER 80S THURS/FRI AS A SURFACE HIGH MOVES THROUGH THE MO
RIVER VALLEY...WITH WEAK MIXING AND SOMEWHAT COOLER 850MB TEMPS.
RETURN FLOW WILL PICK UP ON SATURDAY AS SFC HIGH SLIDES AWAY TO
THE EAST...WITH TEMPS INCREASING TO CLOSER TO NORMALS. PRECIP
SHOULD REMAIN SOUTH/WEST THROUGH THE DAY.

MADE NO CHANGES BEYOND SATURDAY.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

06Z TAFS

A CDFNT FM NW KS INTO SERN SD WL PUSH INTO SERN NEBRASKA BY LATE
THIS AFTN.  IN ADDITION...SOME MID AND HIGH LVL MOISTURE HAS SPREAD
BACK INTO THE REGION AHEAD OF THE FRONT.  CLOUDS ASSOCD WITH THIS
MOISTURE SHOULD LIMIT FOG DEVELOPMENT THIS MORNING AND ALTHOUGH
LOWER VSBYS ARE POSSIBLE...OUTSIDE OF SHOWERS VSBYS IN BR WERE NOT
FORECAST LOWER THAN 5SM.  SHOWERS/ISOLD TSTMS COULD DVLP IN MOISTURE
AHEAD OF FRONT THROUGH THIS MORNING BUT A SOMEWHAT INCREASE IN
COVERAGE IS EXPECTED FM KLNK TOWARD KOMA THIS AFTN AS FRONT CROSSING
AREA COMBINES WITH HIGHER MOISTURE.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

MAYES/CHERMOK
Hazardous weather outlook, Jul 7, 10:44 AM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1144 AM CDT WED JUL 7 2010

IAZ090-NEZ068-091-093-072300-
FREMONT IA-NEMAHA-OTOE-RICHARDSON-
1144 AM CDT WED JUL 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.

FLOODING ALONG THE MISSOURI RIVER WILL CONTINUE FROM PLATTSMOUTH
SOUTHWARD TO RULO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

RIVER FLOODING ALONG THE MISSOURI WILL CONTINUE FROM PLATTSMOUTH
SOUTHWARD TO RULO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...BUT REPORTS
OF RAINFALL AMOUNTS OF AN INCH OR MORE WOULD BE APPRECIATED.

IAZ043-055-056-069-079-080-091-NEZ011-012-015>018-030>034-042>045-
050>053-065>067-078-088>090-092-072300-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-MILLS IA-
MONONA IA-MONTGOMERY IA-PAGE IA-PAWNEE-PIERCE-PLATTE-
POTTAWATTAMIE IA-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON-
THURSTON-WASHINGTON-WAYNE-
1144 AM CDT WED JUL 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...BUT REPORTS
OF RAINFALL AMOUNTS OF AN INCH OR MORE WOULD BE APPRECIATED.

The radar

The Omaha radar (KOAX), 77 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Pottawattamie

When
July 7, 1:15 PM CST
Where
Pottawattamie County, 3 mi NW of Oakland
Reported by
Trained Spotter
Coordinates
41.351, -95.441

Numerous spotters reported seeing funnel clouds, generally northwest of Oakland. Although there was some reports of one of them touching down, no damage was observed or reported and the showers that they formed on produced no lightning.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236276.